Faissner S, Hoepner R, Lukas C, Chan A, Gold R, Ellrichmann G. Tumefactive multiple sclerosis lesions in two patients after cessation of fingolimod treatment. Ther Adv Neurol Disord. 2015 ;8(5):233-8.
BACKGROUND: Fingolimod (FTY) is the first oral medication approved for multiple sclerosis therapy. Until now, little has been known about the effects of FTY withdrawal regarding disease activity and development of tumefactive demyelinating lesions (TDLs), as already described in patients who discontinue natalizumab.
METHODS: In this study we present the clinical and radiological findings of two patients who had a severe rebound after FTY withdrawal and compare these with patients identified by a PubMed data bank analysis using the search term 'fingolimod rebound'. In total, 10 patients, of whom three developed TDLs, are presented.
RESULTS: Patients suffering from TDLs were free of clinical and radiological signs of disease activity under FTY therapy (100% versus 57%, compared with patients without TDLs) and had rebounds after a mean of 14.6 weeks (standard deviation 11.5) [patients without TDLs 11.7 (standard deviation 3.4)].
CONCLUSION: We propose that a good therapeutic response to FTY might be predisposing for a severe rebound after withdrawal. Consequently, therapy switches should be planned carefully with a short therapy free interval.
When you use natalizumab and it keeps cells stuck in the blood and then you stop taking the drug, white blood cells go to brain and cause problems and this is a rebound. So if you do effectively the same thing with fingolimod which traps cell in lymph glands and you stop taking the drug, then cells go in blood and then into brain and you will get MS back and this could be coming back with a vengence. This is what happened here and the ones showing the greatest rebound where the people showing NEDA on the drug. So why switch?
Waiting for too long before you switch can be disasterous, so plan your switches with your neuro
CoI: None relevant
Labels: fingolimod; gilenya